Studies that analyze the relationship between vaccines and menstruation are rare, but after the COVID-19 pandemic, science is starting to break new ground in this area. One of the pioneers in establishing a relationship between the two subjects was Dr. Catherine Clancyspecialist in biological anthropology at the University of Illinois, who in early 2021 asked his social media followers if any had lived changes in your menstrual cycle. She said it knowingly, because she had noticed a day early on her period, as she explains in her tweet.
A colleague told me that she had heard from other people that their periods were heavy after the vax. I’m curious if other menstruators have noticed changes as well? I’m a week and a half away from dose 1 of Moderna, got my period maybe a day or so soon and I’m gushing like I’m in my twenties again.
— Dr. Kate Clancy 🏳️🌈 (@KateClancy) February 24, 2021
The response on social media has gone far beyond what was expected, with hundreds of women explaining their personal experiences after receiving the COVID-19 vaccine. Clancy decided to investigate the matter further and conducted an extensive survey of tens of thousands of American women.
The bone resultspublished by the journal Science, show that of the 39,129 respondents, 42.1% temporarily had heavier menstrual flow after being vaccinated.
According to the study, this mainly concerned women of Latino origin and of an older than average age (considering that the study analyzed a sample of women between 18 and 80 years old, with an average age of 33 years old) who had been pregnant, suffered from a reproductive problem or were using birth control pills. Furthermore, the study reports for the first time the occurrence of spontaneous menstrual bleeding in 65% of postmenopausal women surveyed after vaccination.
Does this mean a health risk? No, but these results open the way to consider these alterations as a possible side effect of vaccines, since clinical trials with vaccines against COVID-19 have not taken into account their effects on the menstrual cycle.
42.1% of women surveyed temporarily experienced heavier menstrual flow after being vaccinated.
Side effects of other vaccines
It is true that history suggests that vaccines could be linked to alterations in the menstrual cycle, since a research already shown in 1913 the rthe exaltation of the typhoid vaccine and the menstrual cycle. In the mid-1980s, a to research who analyzed the relationship between hepatitis B vaccines and alterations in menstrual cycles.
In the same way that infections or fevers affect periods, the immune system’s response to vaccination can alter the patterns of sex hormones and uterine cells. In this way, although does not pose a health riskthis study sheds light on the trend of this side effect which had already been reported by many women across the planet.